What is DayQuil® used for?
DayQuil® is commonly used for temporarily relieves common cold/flu symptoms:
- Nasal congestion
- Sinus congestion and pressure
- Cough due to minor throat and bronchial irritation
- Minor aches and pains
- Sore throat
- Swelling of nasal passages
- Freer breathing through the nose
- Nasal and/or sinus drainage
It also helps loosen phlegm (mucus) and thin bronchial secretions to rid the bronchial passageways of bothersome mucus and make coughs more productive.
How should I take DayQuil®?
Take only as directed.
Do not exceed 4 doses per 24 hours.
Do not take more of this medication than recommended. An acetaminophen overdose can damage your liver or cause death.
Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children.
How do I store DayQuil®?
DayQuil® is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store DayQuil® in the bathroom or the freezer. There may be different brands of DayQuil® that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.
You should not flush DayQuil® down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.
Precautions & warnings
What should I know before using DayQuil®?
Before using this drug, tell your doctor if:
- You are pregnant or breastfeeding. This is because, while you are expecting or feeding a baby, you should only take medicines on the recommendation of a doctor.
- You are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, such as herbal and complementary medicines.
- You have allergy with any of active or inactive ingredients of DayQuil® or other medications.
- You have any other illnesses, disorders, or medical conditions.
This product contains acetaminophen. Severe liver damage may occur if you take:
- More than 4 doses in 24 hrs, which is the maximum daily amount for this product.
- With other drugs containing acetaminophen.
- 3 or more alcoholic drinks every day while using this product.
If sore throat is severe, persists for more than 2 days, is accompanied or followed by fever, headache, rash, nausea, or vomiting, consult a doctor promptly.
Is it safe during pregnancy or breastfeeding?
There are no adequate studies in women for determining risk when using DayQuil® during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking DayQuil®. DayQuil® is pregnancy risk category N, according to the US Food and Drug Administration (FDA).
FDA pregnancy risk category reference below:
- A=No risk
- B=No risk in some studies
- C=There may be some risk
- D=Positive evidence of risk
What side effects can occur from DayQuil®?
Common side effects may include:
- Mild headache
- Mild nausea
- Upset stomach
- Dry mouth, nose, or throat
- Feeling nervous, restless, irritable, or anxious
- Sleep problems (insomnia)
Stop use and ask a doctor immediately if you notice:
- Nervous, dizzy or sleepless
- Pain, nasal congestion, or cough gets worse or lasts more than 7 days
- Fever gets worse or lasts more than 3 days
- Redness or swelling
- New symptoms
- Cough comes back or occurs with rash or headache
These could be signs of a serious condition.
Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.
What drugs may interact with DayQuil®?
DayQuil® may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs, and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.
Does food or alcohol interact with DayQuil®?
DayQuil® may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.
What health conditions may interact with DayQuil®?
DayQuil® may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.
The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using DayQuil®.
What is the dose of DayQuil® for an adult?
The recommended dose is 2 caplets every 4 hrs.
What is the dose of DayQuil® for a child?
Children 12 years & over: 2 caplets every 4 hrs.
Children 4 to under 12 years: ask a doctor.
Children under 4 years: do not use.
How is DayQuil® available?
DayQuil® is available in the following dosage forms and strengths:
What should I do in case of an emergency or overdose?
In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.
What should I do if I miss a dose?
If you miss a dose of DayQuil®, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.
Hello Health Group does not provide medical advice, diagnosis or treatment.
Vicks DayQuil Severe Cold & Flu Caplet. http://www.otcguide.net/product/2209/7733. Accessed January 4, 2017
DAYQUIL™ SEVERE COLD & FLU RELIEF CAPLETS. http://vicks.com/en-us/shop-products/dayquil/dayquil-severe-cold-flu-caplets. Accessed January 4, 2017.
Review Date: June 24, 2017 | Last Modified: September 13, 2019